Virginia, 2003

Damaging Wind in Virginia, July 12, 2003

July 12, 2003 · NWS MRX · 1 event in 1 county or zone

A few trees reported down by Virginia Department of Transportation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees reported down by Virginia Department of Transportation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 12, 1:40 PM EST, 2 hours earlier.

Area forecast discussion, Jul 12, 1:40 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SAT JUL 12 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

********************************************************************
AFTERNOON FORECAST DISCUSSION
240 PM EDT SAT JUL 12 2003

TONIGHT AND TOMORROW...LIMITED MODEL DATA WITH WHICH TO WORK. BASED
ON WHATS AVAILABLE...HIGHLY AMPLIFIED FLOW WILL CONTINUE OVER THE
CONUS WITH RIDGING IN THE WEST AND A RELATIVELY DEEP TROUGH
PERSISTING IN THE EAST. BEST MOISTURE REMAINS SOUTH OF THE FORECAST
AREA AND MOISTURE PROFILES PROJECTED BY MODEL TIME HEIGHTS REMAIN
QUITE DRY ABOVE THE BOUNDARY LAYER. HOWEVER...A SERIES OF WEAK
SHORTWAVES REVOLVING AROUND THE EASTERN CONUS TROUGH WILL PROVIDE
SUFFICIENT DYNAMICS TO SUPPORT SCATTERED MAINLY DIURNAL CONVECTION.
ONGOING FORECAST HAS THIS SCENARIO WELL COVERED AND HAVE MADE ONLY
MINOR TWEAKS FOR THE MOST PART.

LONGER TERM...NOT A LOT OF NEW MODEL DATA TO LOOK AT. APPEARS BEST
MOISTURE WILL BE SOUTH AND EAST OF THE AREA MONDAY AND TUESDAY.
CARRIED HIGHER POPS IN THE SOUTH AND SOUTHEAST MONDAY WHERE
MOISTURE SHOULD BE A LITTLE BETTER...ONLY SLIGHT CHANCE FURTHER
NORTH. DID NOT MAKE A LOT OF CHANGES TO LATER PERIODS.  CONTINUED
THE IDEA OF MAINLY AFTERNOON AND EVENING CONVECTION.

PRELIMINARY NUMBERS FOLLOW:
CHA   67  86  67  88 /  30  40  30  30
TYS   65  83  66  86 /  30  30  20  20
TRI   61  81  60  84 /  30  30  20  20
OQT   65  82  65  87 /  30  30  20  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EDT SAT JUL 12 2003

NO CHANGES. NO NEW MODELS DATA AVAILABLE THIS MORNING. BASED ON
CURRENT TRENDS...FORECAST APPEARS ON TRACK. THEREFORE...NO UPDATE
IS PLANNED AT THIS TIME.

LCM
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EDT SAT JUL 12 2002

WEAK HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE FOR THE NEXT FEW
DAYS.  SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE THE
RESULT OF THIS WEAK WEATHER PATTERN...IN OTHER WORDS...TYPICAL
SUMMERTIME WEATHER FOR THE NEXT FEW DAYS.

FOR COORDINATION PURPOSES ONLY
CHA   87  68  87  67 /  40  30  30  30
TYS   84  65  84  65 /  40  30  30  30
TRI   83  62  82  62 /  40  30  30  30
OQT   84  65  84  65 /  40  30  30  30

********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
800 PM EDT FRI JUL 11 2003

SHRA/TSRA HAVE EXITED FA THIS EVENING. HIGHER PRESSURES AND DRIER
ATMOSPHERE WILL LEAD TO CLEAR TO PC SKIES TONITE. CURRENT FCST HAS
SITUATION WELL IN HAND. NO UPDATES PLANNED.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
Hazardous weather outlook, Jul 12, 3:57 AM EST, 11 hours 43 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-122045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
457 AM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...
AN OLD FRONTAL BOUNDARY REMAINS OVER THE SOUTHERN TENNESSEE VALLEY
EARLY TODAY. WITH PLENTY OF SUNSHINE...THE ATMOSPHERE OVER THE EAST
TENNESSEE VALLEY AND THE SOUTHERN APPALACHIANS WILL BECOME UNSTABLE
THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS WILL DEVELOP ACROSS
THE OHIO AND MISSISSIPPI RIVER VALLEYS EARLY TODAY. THIS ACTIVITY
WILL MOVE TO THE EAST THROUGHOUT THE DAY. SCATTERED THUNDERSTORMS
SHOULD BE EXPECTED THIS AFTERNOON AND THIS EVENING. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE WITH
DAMAGING WINDS THE MAIN THREAT.

HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

The radar

The Knoxville radar (KMRX), 87 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 12, 3:40 PM EST
Where
Lee County, Olinger
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.817, -82.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370897.